Tornadoes · United States · Nebraska · 2001
F0 tornado, Springfield, Nebraska, April 11, 2001
This F0 tornado ran 0.1 miles across Sarpy County on April 11, 2001, touching down at 12:15 PM CDT and reaching 30 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 11, 2001
- Touchdown
- 12:15 PM CDT (17:15 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Sarpy County
- Touchdown point
- 41.080, -96.130
- Lift-off point
- 41.080, -96.130
- Record number
- 77
What the Weather Service recorded
A brief touchdown of a tornado near Springfield which severely damaged a horse barn, downed power lines and pushed a car into a trailer causing some damage to each. The first report of damage from a broken line of mini-supercell thunderstorms that produced several small and relatively short-lived tornadoes across extreme eastern Nebraska and southwest Iowa this day.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 16:13 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Apr 11, 3:45 AM CDT, 8 hours 30 minutes earlier.
Area forecast discussion, Apr 11, 3:45 AM CDT, 8 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 345 AM CDT WED APR 11 2001 SEVERE CONVECTION IS ONGOING AND WILL BE THE MAIN CONCERN THROUGH THIS EVENING. BOW ECHO WILL MOVE OUT OF SWRN IA EARLY...BUT SOME STORMS LIKELY TO CONTINUE FOR A WHILE THIS MORNING. SFC PRESSURE WAS STILL FALLING LIKE A ROCK IN ERN CO AS OF 08Z. WARM FRONT TO LIFT NORTH TODAY...WHILE THE MAIN UPPER LEVEL ENERGY LIFTS OUT. LOOKS LIKE ANOTHER ROUND OF SEVERE WEATHER LATER TODAY. QUITE A BIT OF VARIATION OF MAX TEMPERATURES TODAY ACROSS THE FCST AREA. SURFACE LOW MOVES TO NERN NE BY LATE AFTN...JUST AHEAD OF THE MID TROPOSPHERIC CIRCULATION. THERE WILL BE SOME WRAP AROUND PCPN TONIGHT...BUT MAIN EVENT AFTER ANY EVENING CONVECTION WILL BE STRONG NW WIND. WILL LIKELY BE ENOUGH FOR A WIND ADVISORY IN LATER FCSTS...POSSIBLY EVEN A HIGH WIND WARNING. PRESSURE GRADIENT DECREASES ON THURSDAY... WITH LESS ACTIVE WEATHER FOR THE BAL6ANCE OF THE WEEK. TOO BUSY RIGHT NOW FOR ANY MORE DISCUSSION. .OMA...NONE. MILLER
In the hours before
Special weather statement, Apr 11, 7:25 AM CDT, 4 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 725 AM CDT WED APR 11 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AGAIN TODAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A MODERATE RISK OF SEVERE WEATHER MAINLY EAST OF A LINE FROM PENDER TO WAHOO AND TECUMSEH. THERE IS A SLIGHT RISK OVER THE REST OF THE AREA. ONE AREA OF THUNDERSTORMS SHIFTED EAST OUT OF THE AREA EARLY THIS MORNING. THE WEATHER COULD BECOME VERY ACTIVE BY LATE MORNING. A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM WESTERN KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON. AT THE SAME TIME A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE SOUTHWEST. WARM AND UNSTABLE AIR WILL BE LIFTED NORTH INTO EASTERN NEBRASKA AND SOUTHWEST IOWA AHEAD OF A DRY LINE. THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...BUT ISOLATED TORNADOES ARE POSSIBLE. THE THREAT OF SEVERE WEATHER IS EXPECTED TO BE MUCH LESS AFTER ABOUT 900 PM. MILLER
Special weather statement, Apr 11, 9:15 AM CDT, 3 hours before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111701- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 915 AM CDT WED APR 11 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY OVER PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A MODERATE RISK OF SEVERE WEATHER OVER THROUGH THIS AFTERNOON. A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM WESTERN KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON AND LIFT A WARM FRONT INTO THE AREA. AT THE SAME TIME...A VERY STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST. VERY UNSTABLE AND MOIST AIR WILL INTERACT WITH THE LOW PRESSURE CENTER AND FRONTS TO BRING THE RISK OF SEVERE WEATHER. THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...HOWEVER SOME TORNADOES ARE POSSIBLE IN THE VICINITY OF THE WARM FRONT. SPOTTER GROUPS SHOULD MAINTAIN A HIGH STATE OF READINESS. PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WATCHES AND POSSIBLE WARNINGS. HAVE A PLAN OF ACTION TO SEEK SAFETY IF WARNINGS ARE ISSUED OR WEATHER THREATENS. GW
Local storm report, Apr 11, 10:13 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1013 AM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM COUNCIL BLUFFS IA 38 MPH TSTM GUST
04/10/01 POTTAWATTAMIE *** 1 DEAD, 1 INJ ***
2 CONSTRUCTION WORKERS
BLOWN OFF ROOF OF
BUILDING. EVENT
DURATION 1 MINUTE.
REPORTED BY MEDIA.Special weather statement, Apr 11, 11:20 AM CDT, 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-112200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1120 AM CDT WED APR 11 2001 STORM SPOTTER ACTIVATION WILL LIKELY BE CONTINUED TO REQUIRED THIS AFTERNOON OVER PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER THE AREA INTO THIS AFTERNOON. A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM NORTHWEST KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON AND LIFT A WARM FRONT INTO THE AREA. AT THE SAME TIME...A VERY STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST. VERY UNSTABLE AND MOIST AIR WILL INTERACT WITH THE LOW PRESSURE CENTER AND FRONTS TO BRING THE RISK OF SEVERE WEATHER. THE THREAT FOR SEVERE WEATHER WILL DECREASE FROM SOUTH TO NORTH OVER THE AREA THIS AFTERNOON AS DRIER AND MORE STABLE AIR MOVES INTO THE ARE FROM THE SOUTH AND SOUTHWEST AND STRONG GUSTY WINDS. MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...HOWEVER SOME TORNADOES ARE POSSIBLE IN THE VICINITY OF THE WARM FRONT. SPOTTER GROUPS SHOULD MAINTAIN A HIGH STATE OF READINESS. PEOPLE ARE URGED TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WATCHES AND POSSIBLE WARNINGS. HAVE A PLAN OF SEVERE WEATHER ACTION PLAN IF WARNINGS ARE ISSUED OR WEATHER THREATENS. GW
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
5.3 hours before the tornado, 33 km from the path. April 11, 2001.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -71053 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Omaha, NE (KOAX), 00:00Z
6.7 hours after it, 33 km from the path. April 12, 2001.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.3 K/km
The radar
The Omaha radar (KOAX), 33 km away, was scanning. The volume nearest the touchdown began at 17:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of April 11, 2001
49 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 11 | 1:12 AM CDT | F0 | Webster, NE | 3.0 | 25 | $1,000 | ||
| April 11 | 1:14 AM CDT | F1 | Jewell, KS | 17.5 | 75 | $130,000 | ||
| April 11 | 1:30 AM CDT | F1 | Republic, KS | 10.0 | 75 | $20,000 | ||
| April 11 | 1:39 AM CDT | F1 | Nuckolls, NE | 12.0 | 300 | $40,000 | ||
| April 11 | 1:49 AM CDT | F1 | Thayer, NE | 1.0 | 75 | 1 | $30,000 | |
| April 11 | 1:55 AM CDT | F0 | Washington, KS | 6.0 | 75 | $10,000 | ||
| April 11 | 2:05 AM CDT | F1 | Washington, KS | 4.0 | 100 | $10,000 | ||
| April 11 | 2:30 AM CDT | F1 | Gage, NE | 1.0 | 40 | $150,000 | ||
| April 11 | 2:40 AM CDT | F2 | Gage, NE | 2.0 | 50 | 2 | $400,000 | |
| April 11 | 2:47 AM CDT | F1 | Cooke, TX | 5.5 | 50 | $10,000 | ||
| April 11 | 3:00 AM CDT | F1 | Pottawatomie, OK | 5.0 | 50 | $40,000 | ||
| April 11 | 3:34 AM CDT | F1 | Cooke, TX | 7.8 | 100 | $10,000 | ||
| April 11 | 3:55 AM CDT | F1 | Cooke, TX to OK | 19.0 | 150 | $20,000 | ||
| April 11 | 4:40 AM CDT | F2 | Pontotoc, OK | 14.5 | 400 | $520,000 | ||
| April 11 | 4:45 AM CDT | F2 | Johnston, OK | 19.0 | 500 | 4 | $2.5 million | |
| April 11 | 4:47 AM CDT | F0 | Bryan, OK | 0.3 | 25 | $10,000 | ||
| April 11 | 5:25 AM CDT | F2 | Coal, OK | 13.0 | 200 | 1 | 1 | $80,000 |
| April 11 | 7:26 AM CDT | F1 | Haskell, OK | 3.0 | 400 | $100,000 | ||
| April 11 | 10:27 AM CDT | F0 | Cedar, MO | 0.1 | 10 | |||
| April 11 | 11:30 AM CDT | F3 | Worth, MO to IA | 76.5 | 500 | $1.9 million | ||
| April 11 | 12:37 PM CDT | F0 | Mills, IA | 2.0 | 40 | $20,000 | ||
| April 11 | 12:45 PM CDT | F1 | Mills, IA | 2.0 | 40 | $50,000 | ||
| April 11 | 12:55 PM CDT | F1 | Pottawattamie, IA | 0.5 | 40 | $110,000 | ||
| April 11 | 12:55 PM CDT | F0 | Pottawattamie, IA | 2.0 | 30 | |||
| April 11 | 1:00 PM CDT | F0 | Pottawattamie, IA | 0.2 | 30 | |||
| April 11 | 1:30 PM CDT | F0 | Shelby, IA | 0.2 | 30 | $10,000 | ||
| April 11 | 1:37 PM CDT | F0 | Polk, IA | 0.5 | 35 | |||
| April 11 | 2:25 PM CDT | F1 | Guthrie, IA | 2.0 | 75 | $60,000 | ||
| April 11 | 2:45 PM CDT | F0 | Greene, IA | 0.5 | 25 | |||
| April 11 | 3:04 PM CDT | F0 | Boone, IA | 0.7 | 25 | $10,000 | ||
| April 11 | 3:05 PM CDT | F0 | Greene, IA | 1.0 | 35 | $10,000 | ||
| April 11 | 3:06 PM CDT | F1 | Boone, IA | 3.0 | 140 | $150,000 | ||
| April 11 | 3:10 PM CDT | F1 | Boone, IA | 4.0 | 40 | $70,000 | ||
| April 11 | 3:37 PM CDT | F0 | Webster, IA | 0.2 | 25 | $30,000 | ||
| April 11 | 3:38 PM CDT | F1 | Hamilton, IA | 2.2 | 50 | $70,000 | ||
| April 11 | 3:40 PM CDT | F1 | Jasper, IA | 17.5 | 45 | $10,000 | ||
| April 11 | 4:00 PM CDT | F2 | Wapello, IA | 8.4 | 100 | 2 | 3 | $400,000 |
| April 11 | 4:25 PM CDT | F0 | Keokuk, IA | 3.0 | 50 | $90,000 | ||
| April 11 | 4:40 PM CDT | F0 | Iowa, IA | 0.1 | 10 | |||
| April 11 | 4:50 PM CDT | F0 | Washington, IA | 0.1 | 10 | |||
| April 11 | 5:00 PM CDT | F0 | Johnson, IA | 2.0 | 50 | $30,000 | ||
| April 11 | 5:02 PM CDT | F0 | Johnson, IA | 0.1 | 10 | |||
| April 11 | 5:07 PM CDT | F1 | Black Hawk, IA | 10.0 | 50 | $120,000 | ||
| April 11 | 5:20 PM CDT | F0 | Johnson, IA | 0.1 | 10 | |||
| April 11 | 5:20 PM CDT | F0 | Linn, IA | 0.1 | 10 | |||
| April 11 | 5:20 PM CDT | F0 | Benton, IA | 0.1 | 10 | $20,000 | ||
| April 11 | 5:50 PM CDT | F1 | Fayette, IA | 2.0 | 75 | 1 | $40,000 | |
| April 11 | 7:40 PM EDT | F0 | Muskegon, MI | 0.1 | 20 | |||
| April 11 | 7:42 PM EDT | F0 | Ottawa, MI | 0.1 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.